Title :

Cutaneous hypersensitivity reactions due to thiacetazone in HIV-1 seropositive patients treated for tuberculosis

Abstract :

The effects of the human immunodeficiency virus (HIV) on tuberculosis management was investigated in 227 patients initially treated with a regimen containing streptomycin, isoniazid, and thiacetazone (STH). 93 of these 227 were HIV-seropositive. 60 patients, of whom 18 were HIV-seropositive, received a regimen consisting of streptomycin, isoniazid, rifampicin, and pyrazinamide (SHRZ) in the initial phase, and thiacetazone and isoniazid (TH) in the continuation phase. Cutaneous hypersensitivity reactions occurred in 22 of 111 (20%) HIV-seropositive patients, and in 2 of 176 (1%) HIV-seronegative patients (RR = 18, 95% CI 4.4-76, p less than 10(-7]. During the first 8 weeks of treatment 18 reactions occurred among the 93 HIV-seropositive patients on STH, whereas no reaction occurred in 17 HIV-seropositive patients during the initial phase of SHRZ/TH (p = 0.04). None of the 18 HIV-seropositive patients with cutaneous reactions who were subsequently challenged with isoniazid reacted, nor did any of the 10 tested with streptomycin, but 6 of the 7 challenged with thiacetazone reacted. 3 patients (all HIV-positive and with toxic epidermal necrolysis) died as a result of the cutaneous reaction. These results have major implications for tuberculosis control programmes in Africa.

Authors :

Nunn, P., Kibuga, D., Gathua, S., Brindle, R., Imalingat, A., Wasunna, K., Lucas, S., Gilks, C., Omwega, M., Were, J.

PubMed link :

Journals :

Lancet